Psycho-Babble Medication Thread 270448

Shown: posts 1 to 7 of 7. This is the beginning of the thread.

 

general med withdrawal symptoms?

Posted by sarita0001 on October 17, 2003, at 23:06:48

Hi,

Just wondering what people have experieced with med withdrawal and how long did it last? Is crying a lot common,headaches? I've been on lithium for 7 years so I am thinking withdrawal will be hard on me.

Thanks.

 

Re: general med withdrawal symptoms?

Posted by ratgrrl on October 18, 2003, at 23:12:26

In reply to general med withdrawal symptoms?, posted by sarita0001 on October 17, 2003, at 23:06:48

Hi Sarita--

I've been following your posts about trying to go off lithium. Have you actually gone off and are having these problems or are you worrying in advance?

My understanding of withdrawal is that it varies widely by med and by person. One should also remember that it takes the brain a long time to readjust after a med change. Sometimes very long (I'm 3 months out from going off zyprexa and am still having severe tremors...but zyprexa is COMPLETELY different than lithium). I've been worrying about you a bit, because if I remember your story right, you are trying to do this to see if you even really are bipolar. It seems like it might be tempting to see every withdrawal symptom as evidence that you really are bp. If I were you, I'd try to decide on a date to shoot for, maybe 4-6 months from now, and try to make it through the withdrawal/adjustment until then (unless you get dangerously manic or depressed). Give your body time to adjust and THEN try to observe whether you feel better/worse on or off the lithium.

Keep in mind I haven't ever gone completely off meds, I'm just trying to imagine what I'd do in your shoes. It is what I'm doing with the zyprexa. The first month I thought I should go back on, but I whethered it, and now I feel better off of it (though I'm still on 3 other meds)

good luck,
ratgrrl

 

Re: general med withdrawal symptoms?

Posted by sarita0001 on October 19, 2003, at 9:01:03

In reply to Re: general med withdrawal symptoms?, posted by ratgrrl on October 18, 2003, at 23:12:26

hi,

thanks for the response. yeah i think it is going to take months to really notice anything. i don't think i am bp. my new doctor thinks it might have been substance induced or maybe just a result of my troubled upbringing. good luck to you. do you think you'll try to go off the other meds?

sara

 

Re: general med withdrawal symptoms?

Posted by ratgrrl on October 19, 2003, at 19:03:49

In reply to Re: general med withdrawal symptoms?, posted by sarita0001 on October 19, 2003, at 9:01:03

No--I'm not planning to go off of my other meds. I'm pretty clearly bipolar and want to maintain on appropriate medication. What I don't want is to be over medicated, or medicated to the point where the good parts of my psyche/personality/intelligence are compromised. The zyprexa was causing cognitive slowing (I'm a mathematician, that's a very bad thing) and after doing some in depth medical research I had some severe concerns about remaining on it long term. For me, there seems to be a balance between being medicated so that I can function and medicated to the point where I'm no longer myself. The zyprexa, as med #4, seemed to push me over that line.

Once again, good luck.

ratgrrl

 

Re: general med withdrawal symptoms? ratgrrl

Posted by sarita0001 on October 19, 2003, at 20:31:56

In reply to Re: general med withdrawal symptoms?, posted by ratgrrl on October 19, 2003, at 19:03:49

Hi,
What I had trouble with was figuring out if I was clearly bipolar. How do you know if you don't mind me asking? If anything, I suffered more from depression/anxiety more than anything else. Now I am so scared of meds from a bad experience I had I am refusing to take anything(mainly anticonvulsants) if I don't need to. If I end up having another episode of some sort I would but hopefully that won't happen.

Sara

 

Re: general med withdrawal symptoms?

Posted by ratgrrl on October 23, 2003, at 23:00:38

In reply to Re: general med withdrawal symptoms? ratgrrl, posted by sarita0001 on October 19, 2003, at 20:31:56

In retrospect, I began showing symptoms (mild manias, extensive depressions) in high school at age 17. I wasn't diagnosed until age 20 after an extended agitated depression (possibly a mixed state) motivated me to seek help. They wanted to immediately put me on anti-d's and I refused. That lasted until I got manic for about 3 weeks in the spring (constantly ditching classes, talking WAY too much and not making much sense, not sleeping, making up religions. I was psychotic, though I was not violent). Then they figured out that I wasn't unipolar, I was bipolar. I read a lot. Everything I read sounded exactly like me. It also seemed to me like this was "serious" enough to medicate.

How did I know for sure? That's a hard question because psychiatric symptoms are extremely subjective and difficult to measure. If I remember your posts right, you think your original episode may have been due to an external situation. That was not the case for me. None of my symptoms were related to situations around me. They appeared unbidden and without apparent cause (although now I'm aware of certain things that can trigger symptoms).

How can you know for sure? I don't know. I may incite ire around here for saying so, but I don't think you can completely rely on a doctor to tell you. Send the same patient to two doctors and you can get two different diagnoses. Which is not to say that some doctors aren't super smart and helpful about these things, after all, we need them if we want treatment. But that doesn't stop you from researching the illness, discussing it with people close to you, see if YOU think it describes your life.

Even if you become symptomatic again (and I do hope that you don't), you can think of your meds free state as being a clean slate. You know better now what works and what doesn't and can more skillfully try to choose appropriate meds, 1 AT A TIME. Also, if you can, try not to let one bad experience with one med, color all meds. I had a HORRIBLE time with depakote, but tegretol has worked wonders for me. A bad experience speaks only for that particular med, not for all meds.

Once again, good luck. And please keep me posted on how you're doing.

ratgrrl

 

Re: general med withdrawal symptoms?

Posted by sarita0001 on October 24, 2003, at 14:24:07

In reply to Re: general med withdrawal symptoms?, posted by ratgrrl on October 23, 2003, at 23:00:38

Hi,

Thanks for the input. I know I definitely have problems with depression and anxiety but don't think I am bipolar. I do think people can be different things at different times in their lives and the majority of my life I have suffered with depression. I haven't been doing too well and am considering going back on meds but me and my therapist are trying to work on all my past issues and see what that does. This will take a long time and I wonder if being on meds will help me through it until I come to peace with it. I do have this idea that all meds are awful because I had a bad experience, so that will seriously add to anxiety if I start again. We'll see. I am going to see the psychiatrist soon. They never changed my medications because supposedly SSRI's can trigger mania, but back then I still believed I was bipolar so I was scared to take them. I was given Luvox for OCD in November but took a really low dose with lithium and was knocked out all day. I identify more with the anxiety part of OCD, not compulsive behavior.

Sara


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.